Michigan, 2006

Damaging Winds in Michigan, July 27, 2006

July 27, 2006 · NWS GRR · 2 events in 1 county or zone

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
$5,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jul 27, 2:28 PM EST, 4 hours 25 minutes earlier.

Area forecast discussion, Jul 27, 2:28 PM EST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
328 PM EDT THU JUL 27 2006

.SHORT TERM...
PRIMARY FORECAST CHALLENGE IN THE NEAR TERM IS FOR POPS AS MOIST AND
UNSTABLE AIRMASS PERSISTS THROUGH THE PERIOD...ALTHOUGH FORCING WILL
BE WEAK FOR THE MOST PART. FOR TONIGHT...WEAK SFC BOUNDARY REMAINS
ACROSS THE CWA THROUGH THE OVERNIGHT...WHICH SHOULD ALLOW THE
SCATTERED CONVECTION TO PERSIST MOST OF THE NIGHT ACROSS ROUGHLY THE
SOUTHERN HALF OF THE CWA...ALTHOUGH COVERAGE SHOULD DIMINISH AFTER
SUNDOWN GIVEN THE DIURNAL NATURE OF THE CONVECTION. WILL NEED TO
MONITOR THREAT OF URBAN AND SMALL STREAM FLOODING GIVEN SLOW
MOVEMENT AND HEAVY RAIN RATES OF THESE STORMS. WE HAVE GOTTEN A
REPORT OF 3 INCHES OF RAIN WITH A SLOW MOVING STORM ACROSS SOUTHERN
NEWYAGO COUNTY. PATCHY FOG IS AGAIN EXPECTED TO DEVELOP AS SFC DEW
POINTS IN THE UPPER 60S TO LOWER 70S COMBINE WITH MOIST GROUND. FOG
WILL BE ESPECIALLY DENSE IN AREAS THAT GET RAIN TODAY. AT THIS POINT
IT DOES NOT APPEAR THAT COVERAGE WILL BE GREAT ENOUGH FOR ADVISORY.

FOR FRIDAY...RISING HEIGHTS IN THE WAKE OF SHORTWAVE TROUGH PASSAGE
SHOULD MEAN FAIR WEATHER...ALTHOUGH SOME LOW CHANCE POPS MAY BE
NECESSARY ACROSS THE FAR SOUTHERN CWA WHERE THE SFC BOUNDARY IS
WASHING OUT. WILL LEAVE THE CWA DRY AT THIS POINT SINCE CONVECTION
SHOULD BE AT THE DIURNAL MINIMUM BEFORE SUBSIDENCE INCREASES DURING
THE DAY. MAX TEMPS SHOULD BE 3 TO 5F HIGHER THAN TODAY WITH MORE
SUNSHINE EXPECTED. ALTHOUGH THERE STILL MAY BE A LOW STRATUS DECK IN
THE MORNING...MODEL SOUNDINGS SUGGEST A QUICKER MIXING OUT THAN WHAT
OCCURRED TODAY.

FOR FRIDAY NIGHT AND SATURDAY...THE GFS SHOWS GOOD RUN TO RUN
CONSISTENCY IN BRINGING THE VORT MAX FROM NOCTURNAL MCS DEVELOPMENT
ACROSS NORTHERN LOWER MICHIGAN BY 12Z SATURDAY. THE CURRENT WEATHER
AND POP GRIDS LOOK GOOD AS THEY BRING IN POPS ACROSS THE NORTHERN
CWA AFTER 06Z AND ACROSS THE REST OF THE CWA AFTER 12Z SATURDAY. MAX
TEMPS ARE TRICKY ON SATURDAY AND WILL DEPEND ON THE EXTENT AND
TIMING OF ANY PRECIP. CURRENT FORECAST REASONING IS THAT ATMOSPHERE
WILL RECOVER ENOUGH TO PRODUCE CURRENT FORECAST MAXES IN THE UPPER
80S TO AROUND 90.

FOR SATURDAY NIGHT...LATEST GFS HAS ANOTHER MCS MOVING INTO LOWER
MICHIGAN. EVEN THOUGH SYNOPTIC PATTERN IS CONDUCIVE...CONFIDENCE IS
LOWER HERE GIVEN THE INHERENT UNCERTAINTY IN FORECASTING CONVECTIVE
SYSTEMS AT THAT TIME RANGE. WILL KEEP CURRENT FORECAST OF CHANCE
POPS FOR SATURDAY NIGHT...SHADED HIGHER ACROSS THE NORTHERN CWA.

.LONG TERM...
A HOT AND HUMID PERIOD REMAINS IN THE FORECAST. AN UPPER RIDGE OVER
THE CENTRAL U.S. WILL DRIFT EAST OFF THE EAST COAST BY NEXT
WEDNESDAY SO THAT THE RESULTING FLOW ALOFT IS MORE OR LESS ZONAL BY
THURSDAY. POTENTIAL FOR SCATTERED STORMS EXISTS TOO. ON SUNDAY WE/LL
HAVE A CHANCE OF TSRA OVER THE NORTHERN CWA TO COVER THE POTENTIAL
FOR AN MCS SATURDAY NIGHT THAT CONTINUES THROUGH THE NORTHERN CWA
SUNDAY. BY SUNDAY NIGHT...THE SAME TYPE OF DYNAMICS THAT GENERATED
THE MCS THE PREVIOUS NIGHT WILL MOVE NORTH...WHICH MEANS THAT ANY
MCS DEVELOPMENT WILL PROBABLY REMAIN NORTH OF THE CWA. HEIGHTS WILL
CONTINUE TO INCREASE MONDAY AND TUESDAY AS THE UPPER RIDGE MOVES
OVERHEAD. THAT WILL MEAN HIGHS WELL INTO THE 90S. THE SOUTHWEST FLOW
IN THE LOWER LEVELS MEANS THAT SFC DEWPOINTS WILL REMAIN IN THE
UPPER 60S/LOWER 70S AND HEAT INDICES WILL HOVER AROUND 100. WE/LL
CONTINUE TO INCLUDE THE MENTION OF STORMS ON WEDNESDAY AS A FRONT
MOVES SOUTH THROUGH THE CWA. GFS HAS BEEN CONSISTENT THE PAST COUPLE
OF DAYS WITH THE TIMING AND POSITIONING OF THE FRONT.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...NONE.

&&

OSTUNO 93
Hazardous weather outlook, Jul 27, 7:40 AM EST, 11 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
840 AM EDT THU JUL 27 2006

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-281045-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-MASON-LAKE-OSCEOLA-
CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-GRATIOT-
OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN-
KALAMAZOO-CALHOUN-JACKSON-
840 AM EDT THU JUL 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER TODAY SOUTH OF INTERSTATE
96. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
AND PERSIST INTO THE EVENING. THE MAIN THREATS WITH THESE
THUNDERSTORMS WILL BE OCCASIONAL CLOUD TO GROUND LIGHTNING AND
LOCALLY HEAVY RAINFALL. THE STORMS WILL BE MOVING EAST AT 25 MPH.
LOCALLY MORE THAN AN INCH OF RAIN COULD FALL...PRODUCING FLOODING OF
ROADS AND POOR DRAINAGE AREAS.

ACROSS AREAS FROM SOUTH HAVEN TO JACKSON...SOME STRONGER STORMS
COULD PRODUCE BRIEF WIND GUSTS TO 60 MPH AND PENNY SIZE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONGER THUNDERSTORMS COULD DEVELOP LATER SATURDAY INTO SUNDAY AS
A COLD FRONT MOVES SOUTHWARD THROUGH LOWER MICHIGAN.

A PERIOD OF HOT WEATHER IS EXPECTED FOR SATURDAY THROUGH TUESDAY.
HEAT INDICES COULD APPROACH 100 DEGREES ON THESE DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MJS OSTUNO

The radar

The Grand Rapids radar (KGRR), 24 km away, was scanning. The volume nearest the first event began at 23:52 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Barry

When
July 27, 6:53 PM EST
Where
Barry County, Freeport
Measured
53 kt (61 mph) estimated gust
Property damage
$30,000
Crop damage
$5,000
Reported by
NWS STORM SURVEY
Coordinates
42.767, -85.300

A barn door was blown in and numerous large trees were blown down near Freeport.

Thunderstorm Wind, Barry

When
July 27, 7:23 PM EST
Where
Barry County, Middleville
Measured
53 kt (61 mph) estimated gust
Property damage
$25,000
Reported by
NWS STORM SURVEY
Coordinates
42.717, -85.467

A pole barn was blown off it's foundation and numerous trees were blown down just southeast of Middleville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5523652, 5523653.